- Blog
- Side Effects & Safety
- Can GLP-1 Medicines Cause Low Blood Sugar?
Can GLP-1 Medicines Cause Low Blood Sugar?
GLP-1 medicines alone have a low risk of hypoglycemia, but insulin or sulfonylureas change that. What labels say and what to ask your care team.

Low blood sugar (hypoglycemia) is a real concern for many people with diabetes who use glucose-lowering medicines. GLP-1 medicines boost insulin release mainly when blood sugar is high—a "glucose-dependent" effect—so on their own they carry a relatively low risk of lows. The picture changes when a GLP-1 or tirzepatide is combined with insulin or a sulfonylurea (such as glipizide or glimepiride). The exact medicine and the full regimen matter.
What the US labels say
- Combined with insulin or sulfonylureas: The Ozempic, Mounjaro, Wegovy and Zepbound labels all warn that this combination can raise the risk of hypoglycemia, including severe hypoglycemia, and tell prescribers to consider lowering the insulin or sulfonylurea dose when starting. That's a prescriber decision, not a do-it-yourself step.
- People with type 2 diabetes in weight trials: Readings below 54 mg/dL occurred in 6.2% of people on Wegovy versus 2.5% on placebo in its type 2 diabetes weight trial. In Zepbound's equivalent trial it was 4.2% versus 1.3%—and 10.3% among people also taking a sulfonylurea, compared with 2.1% of those who weren't.
- People without diabetes: Lows have also been reported in adults without type 2 diabetes, though trials didn't systematically measure them. The Wegovy label notes that people with a history of bariatric surgery—a known risk factor for hypoglycemia—had more serious lows on Wegovy than on placebo in one trial (2 of 87 people vs 0 of 97).
What can low blood sugar feel like?
According to NIDDK and the CDC, common symptoms include shakiness, sweating, a fast heartbeat, hunger, dizziness, headache, irritability, confusion and trouble seeing or speaking clearly. Lows during sleep can cause nightmares, sweaty sheets or waking up confused. Very low blood sugar can cause seizures or loss of consciousness and needs treatment right away.
These symptoms overlap with other things—including some GLP-1 side effects—so if you have diabetes, follow the glucose-checking plan you've agreed with your clinician rather than guessing by feel.
Why eating less changes the conversation
If your appetite drops a lot, or nausea makes meals unpredictable, the balance between food, activity and your other diabetes medicines can shift. NIDDK lists skipped or delayed meals, extra activity, alcohol without food and being sick as things that can push glucose down. This matters most if you use insulin or a sulfonylurea. Please don't lower, skip or increase prescription doses on your own—contact your diabetes care team and ask whether your monitoring or plan needs a review.
Questions to ask your clinician
- Which symptoms mean I should check my glucose, and how often should I monitor?
- Which readings need action, and what exactly should I do?
- What's my plan for sick days or days I can barely eat?
- Should I have a glucagon kit, and who should know how to use it?
Make sure everyone involved in your care knows every medicine you take. If you're tracking how you feel, our guide to tracking GLP-1 side effects can help you bring clear notes.
Emergency signs
If someone is confused and can't safely swallow, is unconscious or is having a seizure, call emergency services. Don't put food or drink in their mouth—the CDC advises giving sugar by mouth only once the person is awake and able to swallow. Glucagon (injection or nasal spray) is the recommended treatment for severe lows; use a prescribed kit as directed. If you've had a suspected low, tell your care team promptly even if it passed.
GLP-1 medicines can be part of a diabetes plan, but medicine combinations and changing food intake need individual oversight.
Sources and further reading
This article is general education, not medical advice, and hasn’t replaced a conversation with your prescriber. Never change, skip or stop a medicine based on an article or an app. If you have severe or worrying symptoms, get medical help. Written by the GLPily Editorial Team from the sources listed above.
Make your GLP-1 journey easier to track 💚
Keep your shots, weight, food, water and symptom notes together with GLPily, and meet Pily, the little coach who answers from your own logs.

- Shot tracking
- Water & symptoms
- Weight trends
- Journal
- Food scanner
- Progress photos

